Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 41, NWS Melbourne, FL

April 30, 1996Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 30, 1996, 9:02 AM EDT for Osceola County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1996, 9:02 AM EDT (13:02 UTC)
Expired
Apr 30, 1996, 10:00 AM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 301305
SVRMLB
FLC097-301400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
902 AM EDT TUE APR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...OSCEOLA COUNTY
 
AT 9 AM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 10 MILES SOUTHWEST OF LAKE KISSIMMEE. THIS THUNDERSTORM IS PART
OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS
MOVING NORTHEAST 35 MPH FROM POLK COUNTY. THE THUNDERSTORM WILL CROSS
OVER NORTHERN LAKE KISSIMMEE AND CONTINUE MOVING ACROSS THE FL TURNPIKE
AND AFTER 930 AM CONTINUE MOVING TOWARDS ROUTE 192 IN CENTRAL OSCEOLA
COUNTY. REPORTS WERE RECEIVED OF A TORNADO IN SOUTHERN POLK COUNTY AS
THIS STORM PASSED THROUGH...SO REMEMBER THAT SEVERE THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:54 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 30, 3:54 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
330 AM EDT TUE APR 30 1996

KMLB CURRENTLY SHOWING PRE-FRONTAL SQLN MAKING STEADY PROGRESS
EASTWARD WITH CELLS NOW AFFECTING GNV-CRYSTAL RIVER. ADDITIONAL
ACTIVITY FIRING TO THE SW AS IR SATPIX SHOW CLOUD TOPS COOLING
BENEATH IMPRESSIVE DIVG ALOFT. LIKE Y'DAY...MODELS CONTINUING TO SHOW
POTENT COMBINATION OF HI PWATS/LOW LEVEL THETAE RIDGE ALONG WITH UPR
JET STRK/DIVG ALOFT AND FVRBL LOW LEVEL CONVG...THOUGH LOW LEVEL JET
STRUCTURE/SHEAR NOT AS STRONG AS IN PREV RUNS (ONLY ABT 30-35 KTS @
80H). NONETHELESS...STRONG ACTIVITY CONTINUES ATTM AND FVRBL ATMOS
PARAMS CONTINUING THRU ABT 18Z...WITH RESIDUAL RW THROUGH ABT
SUNDOWN. STRONDG STORMS WITH ISOLD SVR WND DMG SEEMS A GOOD PSBLTY
THROUGH LATE MORNING AND WILL HILITE IN ATO. MODLES WANT TO CLEAR
THINGS OUT BY ABOUT 03-06Z WITH BUBBLE HIGH RAPIDLY CRESTING OVER NFL
OVERNIGHT/WED AM.

CRISTALDI

In the hours before

Special weather statement, Apr 30, 4:52 AM EDT, 4 hours 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-301030-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT TUE APR 30 1996

...SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY A
Special weather statement, Apr 30, 7:00 AM EDT, 2 hours 2 minutes before
FLZ041-044>047-053-054-058-059-064-501-301230-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
700 AM EDT TUE APR 30 1996

...SEVERE THUNDERSTORM WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL
200 PM...

AT 700 AM...SATELLITE IMAGERY AND RADAR CONTINUED TO INDICATE A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM JACKSONVILLE AND OCALA TO
LEESBURG AND LAKELAND. ASECOND LINE OF STORMS WAS FROM ST PETERSBURG
TO ABOUT 100 MILES OFFSHORE FORT MYERS. ADDITIONAL STORMS WERE
DEVELOPING INLAND EAST OF SARASOTA AND PORT CHARLOTTE. INDIVIDUAL
STORMS WERE MOVING NORTH-NORTHEAST AT 40 MPH WHILE THE LINE MOVED
EAST AT 20 MPH. THESE STORMS WERE IN ADVANCE OF A STRONG COLD FRONT
WHICH WILL CROSS CENTRAL FLORIDA THIS AFTERNOON AND EARLY EVENING.

THIS LINE OF STORMS IS CURRENTLY MOVING INTO LAKE AND WESTERN VOLUSIA
COUNTIES...AND WILL CONTINUE ACROSS THE REST OF EAST CENTRAL FLORIDA
THROUGH THE LATE MORNING. SOME OF THE ACTIVITY IN THE GULF MAY AFFECT
AREAS FROM STUART AND LAKE OKEECHOBEE TO JUPITER DURING THE EARLY
AFTERNOON.

ABUNDANT LOW LEVEL MOISTURE...STRONG LOW LEVEL WINDS AND A FAVORABLE
UPPER LEVEL JET STREAM COULD ALLOW SOME OF THESE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING...AND
POSSIBLY SOME HAIL.

MARINE OUTLOOK...STRONG THUNDERSTORMS WILL BEGIN TO AFFECT THE
COASTAL WATERS NORTH OF CAPE CANAVERAL BETWEEN 800 AM AND 1000 AM.
POINTS FARTHER SOUTH BETWEEN THE CAPE AND JUPITER INLET WILL BE
AFFECTED BETWEEN 1000 AM AND 400 PM. STORMS WILL MOVE NORTH TO
NORTHEAST AT NEAR 35 KNOTS AND WILL LIKELY PRODUCE DEADLY CLOUD TO
WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS. SMALL
HAIL AND ISOLATED WATERSPOUTS MAY ALSO BE POSSIBLE.

RESIDENTS AND MARINE INTERESTS ACROSS EAST CENTRAL FLORIDA SHOULD
STAY TUNED TO THE LATEST INFORMATION REGARDING THIS DEVELOPING
WEATHER SITUATION BY LISTENING TO NOAA WEATHER RADIO...OR YOUR LOCAL
TV OR RADIO STATIONS. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT
OFFICIALS SHOULD RELAY ANY REPORTS OF SIGNIFICANT WEATHER SHOULD BE
RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:30 AM EDTSevere Thunderstorm WarningMLBLake30 min
Apr 30, 10:00 AM EDTSevere Thunderstorm WarningMLBVolusia45 min
Apr 30, 10:29 AM EDTSevere Thunderstorm WarningMLBBrevard, Osceola61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.